Castanedo-Tardan MP, González ME, Connelly EA, Giordano K, Jacob SE.
Pediatr Dermatol. 2009 Nov-Dec;26(6):739-43.
University of Miami, Miller School of Medicine, Department of Dermatology and Cutaneous Surgery, Miami, Florida, USA.
Upon ingestion, the artificial sweetener, aspartame is metabolized to formaldehyde in the body and has been reportedly associated with systemic contact dermatitis in patients exquisitely sensitive to formaldehyde. We present a case of a 9-year-old Caucasian boy with a history of mild atopic dermatitis that experienced severe systematized dermatitis after being started on montelukast chewable tablets containing aspartame. Patch testing revealed multiple chemical sensitivities which included a positive reaction to formaldehyde. Notably, resolution of his systemic dermatitis only occurred with discontinuation of the montelukast chewables.
PMID: 20199453 [PubMed - in process]